Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 99, NWS Phoenix, AZ

October 3, 2018La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 3, 2018, 6:14 PM MST for La Paz County, Arizona. It was in force for 80 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 6:14 PM MST (01:14 UTC)
Expired
Oct 3, 2018, 7:34 PM MST
In force
80 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Las Vegas radar (KESX), 179 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 7:00 PM MSTFLASH FLOOD14 Ne Parker, AZCURB-TO-CURB FLOODING/MEDIUM-SIZED ROCKS ACROSS HWY 95.
Oct 3, 7:25 PM MSTHEAVY RAIN 1.2315 Ne Parker, AZ1.23 INCH OF RAIN IN 1 HR 15 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

306 
WGUS55 KPSR 040114
FFWPSR
AZC012-040415-
/O.NEW.KPSR.FF.W.0099.181004T0114Z-181004T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
614 PM MST WED OCT 3 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  North central La Paz County in west central Arizona...

* Until 915 PM MST.

* At 613 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Buckskin Mountain Park.

* This includes AZ Route 95 between mile markers 147 and 154, and
  between mile markers 156 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3429 11411 3430 11409 3425 11401 3426 11397
      3419 11396 3410 11409 3412 11423 3418 11425
      3426 11415 3431 11413

$$

JS
2 follow-up statements
034 
WGUS75 KPSR 040155
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
655 PM MST WED OCT 3 2018

AZC012-040415-
/O.CON.KPSR.FF.W.0099.000000T0000Z-181004T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
655 PM MST WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NORTH CENTRAL LA PAZ COUNTY...

At 655 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Over an inch of rain has already 
fallen. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Buckskin Mountain Park.

This includes AZ Route 95 between mile markers 151 and 154, and
between mile markers 156 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3429 11411 3430 11409 3425 11401 3426 11397
      3419 11396 3413 11405 3415 11418 3421 11421
      3426 11415 3431 11413

$$

JS
576 
WGUS75 KPSR 040234
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
734 PM MST WED OCT 3 2018

AZC012-040243-
/O.CAN.KPSR.FF.W.0099.000000T0000Z-181004T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
734 PM MST WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PAZ COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3429 11411 3430 11409 3425 11401 3426 11397
      3419 11396 3413 11405 3415 11418 3421 11421
      3426 11415 3431 11413

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 2:02 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Oct 3, 2:02 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
202 PM MST Wed Oct 3 2018

.SYNOPSIS...
The potential for scattered showers and thunderstorms will
continue into early Thursday morning, before drier air overspreads
the region through Saturday. Another cool Pacific weather system
will dip into the Southwest over the weekend resulting in
increased chances for showers and thunderstorms mainly over the
central and eastern portions of Arizona. It will also become even
cooler with afternoon highs struggling to get into the 80s in many
locations, and delightful overnight lows in the 50s.

&&

.DISCUSSION...
Abnormally high moisture remains in place across most of Arizona,
resulting in widespread and low-based cumulus. Most of this
moisture is confined to the lowest 3 km AGL, with drier air aloft
spreading northeastward amidst the strengthening flow aloft. Most
of the cumulus has been struggling to develop into showers, and if
they do they have mostly been short-lived. The area of enhanced
low-level convergence is focused just east of the lower Colorado
River, and suspect that this area could potentially see shower and
thunderstorm development for the next few hours. Otherwise,
showers are persisting into southern Gila County, likely enhanced
by the terrain. The Flash Flood Watch will likely be allowed to
expire at 5 PM PDT/MST as the loss of diurnal heating leads to
decreasing chances of convection over the lower deserts.

Large-scale forcing for ascent will spread eastward this evening
as a closed low off the southern California coast transitions to
an open wave and rapidly progresses northeastward. This will
primarily focus new convective development across northwest
Arizona, but enough of an influence could extend into La Paz
County and far eastern Riverside County to support new
precipitation development later tonight. The increase in deep-
layer shear coinciding with antecedent moisture may be enough to
support organized storms, and this is reflected in HREF ensemble
UH-track probabilities. Given the likelihood this convection will
not be particularly deep, the primary threats are expected to be
strong wind gusts and small hail with the strongest cells. This is
also supported by the SPC SWODY1 which has a marginal risk
extending into northern La Paz County.

The pattern will remain unusually active for early October into
next week, with the most significant disturbance being a shortwave
trough digging into the Southwest. Model guidance has converged
into developing a closed low over the Great Basin, placing most
of southeast California and southwest/south-central Arizona along
the base of the trough with strong westerly flow aloft positioned
overhead. Precipitation should favor the northern half of Arizona,
but could still expect to see showers and a few thunderstorms
across the lower deserts and especially into southern Gila County
Sunday afternoon. Other impacts will be gusty westerly winds and
temperatures 10-15 degrees below normal. In fact, most areas will
struggle to get out of the 70s Sunday through Tuesday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A very moist airmass will continue to produce isolated showers
across the greater Phoenix area through about 23-00Z. The best
chances will be at KIWA and KSDL where southwest low-level flow
moving up terrain may help trigger more showers. Thunderstorms are
very unlikely because of stable layers present around 7 and 15
kft, but terrain interactions could potentially produce deep
enough convection to trigger a strike or two. In addition, broken
MVFR ceilings should continue at KIWA until 20-21Z, with ceilings
elsewhere remaining around 3-5 kft. Light and variable winds
should eventually become southwesterly this afternoon, but remain
below 10 knots aside from gusts with shower activity.

Somewhat drier air moving into the region this evening and
overnight should eventually clear skies out by sunrise tomorrow.
Although there is a slight chance fog could develop given the
saturated soils and clearing skies tonight, winds will most likely
stay around 5 knots with the passing disturbance to our northwest.
This should prevent widespread fog from developing, with any
patchy fog being most likely at KIWA closer to the higher terrain.
For now, we have left them out of the TAF as confidence is low.
Aside from this small possibility, no impacts are expected
tomorrow with mostly clear skies and light diurnal winds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Progressively drier air will continue to work its way into the
region with only few to scattered cumulus 5-8 kft decks developing
this afternoon. Very isolated showers may develop between 22-06Z
as a relatively deep upper-level disturbance pushes through from
the west. KBLH will have better chances as they will be further
north and east closer to where isolated to scattered thunderstorms
are expected over the higher terrain. These storms, combined with
influence from the disturbance, should cause S-SW winds to become
northwesterly at BLH overnight. The passing disturbance should
also cause downsloping westerly wind gusts to 25 knot at KIPL late
this evening and overnight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Winds will begin increasing Saturday ahead of a strong low
pressure system moving into the western United States, becoming
breezy out of the Southwest during the afternoon. Westerly winds
will undergo a slight strengthening on Sunday as the low pressure
system drifts southward, but will coincide with a significant cool
down as temperatures fall to 10-15 degrees below seasonal normals.
Scattered showers and a few thunderstorms also become increasingly
likely Sunday, especially across southwest and south-central
Arizona. Humidities on Saturday will initially fall to around 30%
but improve into Sunday as moisture increases and temperatures
cool across south-central Arizona. Drier air will remain parked
over southeast California and southwest Arizona. Less confidence
in the evolution in the pattern into early next week, but
temperatures will likely stay cool with at least slight chances of
rainfall continuing.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 5 PM MST this afternoon for AZZ534-537-
     538-540>553-555>558-560>563.

CA...None.
&&

DISCUSSION...Rogers
AVIATION...Wilson/Percha
FIRE WEATHER...Rogers

In the hours before

Special weather statement, Oct 3, 2:09 PM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
209 PM MST WED OCT 3 2018

AZZ535-536-032145-
Gila River Valley AZ-Southeast Yuma County AZ-
209 PM MST WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 245 PM
MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Wellton, or 20 miles southeast of Fortuna Foothills,
moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3248 11409 3251 11413 3265 11405 3259 11395
TIME...MOT...LOC 2109Z 216DEG 14KT 3251 11410

LJH
Special weather statement, Oct 3, 3:36 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
336 PM PDT WED OCT 3 2018

CAZ562-563-566-567-032315-
Imperial County West CA-Salton Sea CA-Imperial County Southwest CA-
Imperial Valley CA-
336 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL COUNTY
UNTIL 415 PM PDT...

At 335 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Plaster City, moving north at 28 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Salton City and Winona.

This includes the following highways...
CA Route 78 between mile markers 4 and 13.
CA Route 86 between mile markers 33 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3280 11597 3287 11603 3292 11606 3339 11599
      3335 11579 3321 11554 3286 11587
TIME...MOT...LOC 2235Z 200DEG 33KT 3297 11595

JS
Special weather statement, Oct 3, 4:26 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
426 PM PDT WED OCT 3 2018

CAZ560-040000-
Joshua Tree NP West CA-
426 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 500 PM PDT...

At 426 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Joshua Tree, or 16 miles north of Indio, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lost Horse-Keys Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3408 11642 3408 11627 3412 11626 3412 11606
      3408 11604 3407 11600 3404 11600 3390 11617
      3392 11620 3392 11629 3395 11641 3403 11647
TIME...MOT...LOC 2326Z 208DEG 24KT 3396 11627

JS
Special weather statement, Oct 3, 4:49 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
449 PM MST WED OCT 3 2018

AZZ530-533-040030-
Parker Valley AZ-Central La Paz AZ-
449 PM MST WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 530 PM MST...

At 449 PM MST, Doppler radar was tracking a strong thunderstorm near
Buckskin Mountain Park, or near Parker Dam, moving north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Parker, Buckskin Mountain Park and Parker Dam.

This includes AZ Route 95 between mile markers 142 and 146, and
between mile markers 148 and 161.

LAT...LON 3430 11408 3411 11406 3409 11427 3417 11430
      3417 11425 3427 11416 3431 11413 3429 11411
TIME...MOT...LOC 2349Z 169DEG 35KT 3419 11419

MP
Special weather statement, Oct 3, 5:51 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
551 PM PDT WED OCT 3 2018

CAZ563-564-566-567-040130-
Chuckwalla Mountains CA-Imperial County West CA-Salton Sea CA-
Imperial Valley CA-
551 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL COUNTY
UNTIL 630 PM PDT...

At 550 PM PDT, Doppler radar was tracking a strong thunderstorm near
Westmorland, or near Brawley, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Brawley, Westmorland, Calipatria, Niland and Wiest.

This includes the following highways...
CA Route 78 between mile markers 14 and 15.
CA Route 111 between mile markers 23 and 48.
CA Route 86 between mile markers 16 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3288 11560 3297 11578 3333 11563 3318 11531
TIME...MOT...LOC 0050Z 208DEG 24KT 3300 11565

JS
Special weather statement, Oct 3, 5:54 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
554 PM PDT WED OCT 3 2018

CAZ570-040130-
Chuckwalla Valley CA-
554 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 630 PM PDT...

At 553 PM PDT, Doppler radar was tracking a strong thunderstorm near
Midland, or 32 miles northeast of Desert Center, moving north at
32 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 11485 3380 11505 3408 11496 3408 11463
      3407 11463
TIME...MOT...LOC 0053Z 199DEG 39KT 3393 11489

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:37 PM MSTAreal Flood AdvisoryPSRLa Paz113 min
Oct 3, 5:54 PM MSTSpecial Weather StatementPSR36 min
Oct 3, 6:34 PM MSTSpecial Weather StatementPSR41 min
Oct 3, 7:43 PM MSTSpecial Weather StatementPSR47 min
Oct 3, 8:32 PM MSTSpecial Weather StatementPSR43 min
Oct 3, 8:45 PM MSTAreal Flood AdvisoryPSRLa Paz62 min
Oct 3, 9:17 PM MSTSpecial Weather StatementPSR43 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.